Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS Jackson, KY

August 3, 2001Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 3, 2001, 6:37 AM EDT for Rockcastle County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 6:37 AM EDT (10:37 UTC)
Expired
Aug 3, 2001, 10:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rockcastle County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 031040
FFWJKL
KYC203-031400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
637 AM EDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKCASTLE COUNTY

* UNTIL 1000 AM EDT

* AT 635 AM EDT...LAW ENFORCEMENT REPORTED WATER FLOWING OVER 
HIGHWAY 25 NEAR CONWAY...AND OVER HIGHWAY 150 NEAR BROADHEAD. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3753 8436 3742 8448 3734 8452 3722 8437
          3720 8429 3724 8424 3729 8424 3732 8414
          3738 8418 3744 8418 3752 8423
$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:20 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 3:20 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 AM EDT FRI AUG 3 2001

INTERESTING PATTERN OVER THE REGION THIS MORNING.  MODELS GENERALLY
IN GOOD AGREEMENT...BUT ALL HAVE INITIALIZED THE SHORT WAVE
PRODUCING MCS OVER THE OHIO VALLEY IMPROPERLY. THIS CAUSES SOME
CONCERN OVER THE TIMING AND ULTIMATE SOLUTIONS FOR PCPN OVER THE
FORECAST AREA. IT APPEARS THAT THE AVN/ETA ARE MORE IN LINE WITH THE
CURRENT SITUATION AND HAVE USED A BLEND OF THESE MODELS FOR THE IFPS
INITIALIZATION AND GRID POPULATION. GIVEN THE SLOW MOVEMENT OF THE
SYSTEM THROUGH EASTERN KENTUCKY HAVE PUSHED THE POP FIELDS FURTHER
NORTH AND SLIGHTLY EAST FROM THE INITIALIZATION. THIS ALSO POSES A
PROBLEM FOR RAINFALL AMOUNTS. GIVEN THAT FFG IS STILL PRETTY LOW
AFTER THE LAST EVENT WILL HAVE TO MONITOR THE MOVEMENT AND RAINFALL
AMOUNTS TODAY AND TONIGHT. WILL NOT GO WITH A FLASH FLOOD WATCH
TODAY...BUT AM PLANNING ON ISSUING SPS AND HAVE ADDED HEAVY RAINFALL
WORDING TO THE ZONES. OF OTHER CONCERN IS THAT THE ISENTROPIC LIFT
IS SUBTLE BUT EVIDENT IN THE LOWER LEVELS.

AFTER THIS BOUNDARY MOVES THROUGH TONIGHT AND SATURDAY MORNING...
CONDITIONS IMPROVE AND SHOULD BE A RELATIVELY QUIET PATTERN THROUGH
TUESDAY. HAVE INTRODUCED SHOWERS / TSTMS FOR WEDNESDAY AND THURSDAY
HOWEVER. THE LONGWAVE PATTERN IS SHIFTING SOUTH AND WEST QUICKLY
THROUGH THE EXTENDED PERIOD AND THIS OPENS THE FORECAST AREA TO
NORTHWEST FLOW. ALTHOUGH THE EXACT AND PRECISE LOCATION OF
SHORTWAVES WILL BE TOO DIFFICULT AT THIS TIME...IT APPEARS THAT
EASTERN KENTUCKY WILL BE OPEN TO A SHOT OF ENERGY OUT OF THE GREAT
LAKES BY MID WEEK.

WORK ZONES WILL BE ISSUED SHORTLY. COORDINATION AND COMMENTS
WELCOME.

.JKL...NONE.

LEWIS

In the hours before

Special weather statement, Aug 3, 5:30 AM EDT, 1 hour 7 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EDT FRI AUG 3 2001

...HEAVY RAINFALL IS POSSIBLE OVER EASTERN KENTUCKY TODAY AND
TONIGHT...

THUNDERSTORMS WILL MOVE INTO EASTERN KENTUCKY TODAY...CONTINUING
INTO TONIGHT.  WITH LIGHT WINDS AND ABUNDANT MOISTURE THROUGHOUT THE
REGION...ALL OF THE STORMS WILL MOVE SLOWLY AND MAY PRODUCE VERY
HEAVY RAIN.  RAINFALL AMOUNTS UP TO ONE INCH PER HOUR ARE POSSIBLE.

ALTHOUGH EASTERN KENTUCKY HAS NOT RECEIVED SIGNIFICANT RAINFALL OVER
THE PAST TWO DAYS...THE GROUND IS STILL QUITE WET.  RESIDENTS ALONG
CREEKS AND STREAMS SHOULD CONTINUE TO MONITOR CURRENT WEATHER
CONDITIONS AND FORECASTS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
HTTP://WWW.CRH.NOAA.GOV/JKL

$$4
LEWIS

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.